Thunderstorm Wind, Smyth
- When
- June 11, 4:10 PM EST
- Where
- Smyth County, Chilhowie
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $500
- Reported by
- Emergency Manager
- Coordinates
- 36.800, -81.670
Trees were blown down in Chilhowie.
A large complex of thunderstorms pushed from Tennessee and Kentucky into the western forecast area by late afternoon of June 11th. With moderate instability and a moist air mass in place storms became severe across western Virginia and some storms produced heavy rainfall.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS RNK wrote it up.
A large complex of thunderstorms pushed from Tennessee and Kentucky into the western forecast area by late afternoon of June 11th. With moderate instability and a moist air mass in place storms became severe across western Virginia and some storms produced heavy rainfall. Rainfall across parts of Wythe, Pulaski and western Montgomery ranged from 1 to 3 inches in a couple of hours.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Jun 11, 3:00 PM EST, 1 hour 10 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG VA 400 PM EDT THU JUN 11 2009 .SYNOPSIS... A FRONTAL BOUNDARY WILL MEANDER ACROSS THE OHIO VALLEY AND MID ATLANTIC INTO FRIDAY. THE FRONT FINALLY SINKS SOUTH ACROSS OUR AREA BY LATE FRIDAY INTO SATURDAY...STALLING ACROSS THE CAROLINAS FOR THE WEEKEND. && .NEAR TERM /THROUGH FRIDAY/... ANOTHER WATCH HAS BEEN ISSUED FOR OUR SOUTHERN TIER OF COUNTIES. AWAITING THE ARRIVAL OF SQUALL LINE WHICH HAS PRODUCED SVR WX THROUGH TN EARLIER TODAY. CURRENT MESOANALYSIS HAS 0-6KM SHR NEAR 50M/S...WHICH ALONG WITH THE SUNSHINE POPPING OUT SHOULD SUSTAIN THE LINE AND STORMS OUT AHEAD OF IT THIS EVENING. ACTUAL COLD FRONT...WHICH HAS BEEN SITTING IN THE OHIO VALLEY FOR A COUPLE OF DAYS WILL MOVE THROUGH TONIGHT...ALLOWING SHWS AND POSSIBLY A TSTORM TO DEVELOP ALONG THE EXTREME NW LATE TONIGHT. SOME CLEARING WILL ALLOW FOG TO FORM...POSSIBLY DENSE AGAIN IN SPOTS. WATER REMAINS A CONCERN...ESPECIALLY WHEN SHOWERS OR STORMS SLOWS DOWN ACROSS THE SHENANDOAH VALLEY AND PIEDMONT AS THEY OUTRUNS THEIR SUPPORT. VERY LOW FF GUIDANCE THERE AND IN THE AFFECTED ROCKINGHAM BASIN LAST NIGHT MAY PRODUCE LOCALIZED FLASH FLOODING. WITH SVR STORMS TONIGHT...BIGGEST THREAT WILL BE DMGG WINDS. BOUNDARY SLOWS OVER THE TN VALLEY FRIDAY...AND WITH ANOTHER DISTURBANCE ALONG WITH OVERRUNNING AN AREA OF RAIN MAY DEVELOP IN THE EXTREME SW PER GFS. THE NAM WAS MUCH DRIER...BUT DID INC POPS IN THOSE PARTS TO SPLIT THE DIFFERENCE. IF FUTURE RUNS CONTINUE TO INDICATE THIS DEFORMATION ZONE THEN POPS WILL NEED TO BE INCREASED TOMORROW. WITH A DOWNSLOPING FLOW DEVELOPING BEHIND THE FRONT FRIDAY...SHWS MAY ONLY BE SCATTERED ACROSS THE NEW RIVER VALLEY. MORE SHWS AND STORMS ARE POSSIBLE ALONG THE PIEDMONT TOMORROW AFTERNOON WITH LEE TROUGH AND HUNG BOUNDARY THROUGH CENTRAL VA...SOME OF THESE COULD BE STRONG IN THE FVX/DAN CORRIDOR. && .SHORT TERM /FRIDAY NIGHT THROUGH SUNDAY NIGHT/... FOR THIS WEEKEND...FAIRLY ZONAL FLOW ALOFT WILL CONTINUE...A SLIGHT WNW-ESE ORIENTATION OF THE HEIGHT FIELD EXHIBITED BY THE MODELS...BUT WITH NO SIGNIFICANT AMPLIFICATION. SURFACE FRONT IS FCST TO OOZE SOUTHWARD BUT WITH NO REAL PRONOUNCED DRYING OR LOWERING OF DEWPOINTS SINCE THE FRONTAL ZONE IS PARALLEL TO THE UPPER FLOW. AS SUCH...THINK MOISTURE WILL RESULT IN CONSIDERABLE CLOUD COVER. NO PRONOUNCED LARGE SCALE SHORT WAVES ARE FORECAST...SO PRECIP THREAT AND CONFIDENCE OF OCCURRENCE IS PRETTY LOW. ATTM WILL KEEP POPS AOB 50 AND TIED MAINLY TO THE DIURNAL HEATING CYCLE WHERE AFTERNOON INSTABILITY WILL BE THE MAIN CONTRIBUTER TO ANYTHING THAT GETS INITIATED. HAVE FAVORED TEMPERATURES IN LINE WITH THE LATEST MAV MOS NUMBERS BUT CORRECTED FOR BIASES. && .LONG TERM /MONDAY THROUGH THURSDAY/... BOTH THE GFS AND ECMWF INSIST ON GRADUAL AMPLIFICATION OF THE UPPER RIDGE IN THE CENTRAL CONUS. THIS SHOULD RESULT IN A STRENGTHENING AREA OF SURFACE HIGH PRESSURE OVER THE GREAT LAKES AND NEW ENGLAND WHICH WOULD THEN BUILD SOUTHWARD INTO THE MID ATLANTIC REGION...A RESULT THAT WOULD PUSH THE SURFACE FRONT WELL SOUTH OF THE FORECAST AREA. PER HPC GUIDANCE HAVE LEFT SLIGHT CHC THREAT OF DIURNAL CYCLE SHOWERS...BUT LEFT THE OVERNIGHT PERIODS DRY. WENT WITH THE MEX MOS TEMPS BIAS CORRECTED. && .AVIATION /20Z THURSDAY THROUGH TUESDAY/... LOW CIGS/VSBYS THIS MORNING WILL IMPROVE TO MVFR/VFR BEFORE 14Z. LOOKING AT THICK SHIELD OF CS FROM STORMS OVER ERN KY. TIMING OF SHOWERS HAVE THEM REACHING THE BLF/LWB AREA AROUND 15Z. STILL LOOKS LIKE COMPLEX IS WEAKENING SOMEWHAT...BUT THUNDER IN VICINITY A GOOD BET. MODELS KEEP THE AREA PRIMED FOR SHOWERS/STORMS THROUGH THE LATE AFTERNOON/EARLY EVENING. OVERALL...CIGS/VSBYS WILL BE VFR BUT DROPPING TO MVFR/IFR AT TIMES WITH RAIN/THUNDER IN VICINITY. TONIGHT WILL SEE CONVECTION WEAKEN WITH MAIN PUSH HEADING NORTH AND EAST OF THE AREA. WILL SEE FOG AND LOW CIGS POTENTIALLY DEVELOP ONCE AGAIN...AND HAVE PUT AT LEAST MVFR IN THE TAFS BUT EXPECT IFR AT LWB...IN TERMS OF VSBY. THE FRONT WILL REMAIN TO OUR NORTH THRU THIS PERIOD...AND WILL SEE SHOWERS LINGERING INTO THU NIGHT ESPECIALLY IN THE WEST. EXPECT VFR DURING THE DAY FRIDAY. SOME LOW CLDS AND VIS ARE POSSIBLE THE FIRST HALF OF THIS WEEKEND AS A NORTHERLY COMPONENT DEVELOPS BEHIND A SLOW MOVING BOUNDARY OVER THE VA/NC BORDER. && .RNK WATCHES/WARNINGS/ADVISORIES... VA...NONE. NC...NONE. WV...NONE. && SYNOPSIS...PM NEAR TERM...KM/WP SHORT TERM...PM LONG TERM...PM AVIATION...AMS/WP
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 425 PM EDT THU JUN 11 2009 VAZ007-010-011-013-014-017>020-022>024-035-WVZ042>045-122030- TAZEWELL-BLAND-GILES-PULASKI-MONTGOMERY-FLOYD-CRAIG-ALLEGHANY VA- BATH-ROANOKE-BOTETOURT-ROCKBRIDGE-AMHERST-MERCER-SUMMERS-MONROE- GREENBRIER- 425 PM EDT THU JUN 11 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND SOUTHEAST WEST VIRGINIA. .DAY ONE...TONIGHT. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON INTO THIS EVENING. SOME OF THE STORMS THAT FORM WILL BE CAPABLE OF PRODUCING GUST WINDS AND SMALL HAIL. SOME FLASH FLOODING MAY OCCUR UNDERNEATH THE STRONGEST CELLS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. AN ISOLATED STRONG THUNDERSTORM FRIDAY MORNING MAY PRODUCE GUSTY WINDS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED. NCZ001-002-018-VAZ009-012-015-016-122030- ASHE-ALLEGHANY NC-WATAUGA-SMYTH-WYTHE-GRAYSON-CARROLL- 425 PM EDT THU JUN 11 2009 ...SEVERE THUNDERSTORM WATCH 379 IN EFFECT UNTIL 8 PM EDT THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST NORTH CAROLINA AND SOUTHWEST VIRGINIA. .DAY ONE...TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. SEVERE THUNDERSTORM WATCH. SEVERE THUNDERSTORMS FORMING THIS EVENING WILL BE CAPABLE OF PRODUCING DAMAGING WIND GUSTS AND LARGE HAIL. IN ADDITION...THE STORMS WILL BE PRODUCING HEAVY RAINFALL...WHICH COULD CAUSE LOCALIZED FLASH FLOODING. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. A FEW THUNDERSTORMS FRIDAY MORNING MAY PRODUCE GUSTY WINDS AND SMALL HAIL. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED. NCZ003>006-019-020-VAZ032-043-044-122030- SURRY-STOKES-ROCKINGHAM-CASWELL-WILKES-YADKIN-PATRICK-HENRY- PITTSYLVANIA- 425 PM EDT THU JUN 11 2009 ...SEVERE THUNDERSTORM WATCH 379 IN EFFECT UNTIL 8 PM EDT THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH CAROLINA...NORTHWEST NORTH CAROLINA...SOUTH CENTRAL VIRGINIA AND SOUTHWEST VIRGINIA. .DAY ONE...TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. SEVERE THUNDERSTORM WATCH. SEVERE THUNDERSTORMS FORMING THIS EVENING WILL BE CAPABLE OF PRODUCING DAMAGING WIND GUSTS AND LARGE HAIL. IN ADDITION...THE STORMS WILL BE PRODUCING HEAVY RAINFALL...WHICH COULD CAUSE LOCALIZED FLASH FLOODING. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. THUNDERSTORMS REDEVELOPING LATE FRIDAY MORNING AND AFTERNOON MAY AGAIN BECOME SEVERE...WITH DAMAGING WINDS AND LARGE HAIL. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED. VAZ033-034-045>047-058-059-122030- FRANKLIN-BEDFORD-CAMPBELL-APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE- 425 PM EDT THU JUN 11 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL VIRGINIA...SOUTH CENTRAL VIRGINIA AND WEST CENTRAL VIRGINIA. .DAY ONE...TONIGHT. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON INTO THIS EVENING. SOME OF THE STORMS THAT FORM WILL BE CAPABLE OF PRODUCING DAMAGING WIND GUSTS AND LARGE HAIL. IN ADDITION...THE STORMS WILL BE PRODUCING HEAVY RAINFALL...WHICH COULD CAUSE LOCALIZED FLASH FLOODING. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. THUNDERSTORMS REDEVELOPING LATE FRIDAY MORNING AND AFTERNOON MAY AGAIN BECOME SEVERE...WITH DAMAGING WINDS AND LARGE HAIL. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 1204 PM EDT THU JUN 11 2009 NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059- WVZ042>045-111815- ASHE-ALLEGHANY NC-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES- YADKIN-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY- GRAYSON-CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH-ROANOKE-BOTETOURT- ROCKBRIDGE-PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA- CAMPBELL-APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-MERCER-SUMMERS- MONROE-GREENBRIER- INCLUDING THE CITIES OF...WEST JEFFERSON...SPARTA...DOBSON... DANBURY...EDEN...BOONE...WILKESBORO...YADKINVILLE...TAZEWELL... MARION...BLAND...PEARISBURG...WYTHEVILLE...PULASKI...RADFORD... BLACKSBURG...INDEPENDENCE...WHITETOP...TROUTDALE...VOLNEY... GALAX...FLOYD...NEW CASTLE...CLIFTON FORGE...HOT SPRINGS... ROANOKE...SALEM...FINCASTLE...LEXINGTON...STUART...ROCKY MOUNT... BEDFORD...AMHERST...MARTINSVILLE...DANVILLE...LYNCHBURG... APPOMATTOX...SOUTH BOSTON...KEYSVILLE...BLUEFIELD...FLAT TOP... HINTON...HIX...UNION...LEWISBURG...QUINWOOD...DUO...RAINELLE 1204 PM EDT THU JUN 11 2009 THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND EVENING. THUNDERSTORMS THAT MOVED THROUGH THE MOUNTAINS OF VIRGINIA AND WEST VIRGINIA THIS MORNING...ARE EXPECTED TO STRENGTHEN AS THEY MOVE INTO SOUTH SIDE VIRGINIA AND THE PIEDMONT OF NORTH CAROLINA THIS AFTERNOON. ADDITIONALLY...THERE ARE THUNDERSTORMS OVER THE TENNESSEE VALLEY...THAT WILL ALSO MOVE EAST...AND INTO THE MOUNTAINS OF NORTH CAROLINA...AND INTO SOUTHWEST VIRGINIA LATER THIS AFTERNOON AND EVENING. THUNDERSTORMS THIS AFTERNOON AND EVENING MAY BE CAPABLE OF PRODUCING STRONG DAMAGING WINDS AND LARGE HAIL. A SEVERE THUNDERSTORM WATCH WILL LIKELY BE NEEDED FOR PARTS OF THE AREA... AND WARNINGS MAY BE ISSUED. AT THIS TIME IT APPEARS THE GREATEST THREAT FOR SEVERE WEATHER WILL BE ALONG THE VIRGINIA...NORTH CAROLINA BORDER COUNTIES. THIS SAME AREA MAY ALSO EXPERIENCE VERY HEAVY RAIN...AND THE POTENTIAL FOR LOCALIZED FLASH FLOODING. PLEASE STAY TUNED TO YOUR NOAA WEATHER RADIO...OR FAVORITE TELEVISION STATION FOR LATER FORECAST UPDATES AND POSSIBLE WARNINGS. SKYWARN ACTIVATION WILL LIKELY BE NEEDED AFTER 2:00 PM. 11
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1236 PM EDT THU JUN 11 2009
NCZ003>005-VAZ032>034-043>045-111730-
BEDFORD VA-CAMPBELL VA-FRANKLIN VA-HENRY VA-PATRICK VA-
PITTSYLVANIA VA-ROCKINGHAM NC-STOKES NC-SURRY NC-
1236 PM EDT THU JUN 11 2009
...STRONG THUNDERSTORMS WILL AFFECT BEDFORD...CAMPBELL...
THE CITY OF MARTINSVILLE...FRANKLIN...HENRY...PATRICK...
PITTSYLVANIA...ROCKINGHAM ...STOKES AND SURRY COUNTIES...
AT 1234 PM EDT...STRONG THUNDERSTORMS WERE ALONG A LINE FROM BEDFORD
CITY TO 5 MILES SOUTH OF MONETA TO 5 MILES SOUTHEAST OF MOUNT
AIRY...MOVING EAST AT 30 MPH.
WIND GUSTS TO 40 MPH AND SMALL HAIL ARE POSSIBLE WITH THESE STORMS.
THESE STORMS WILL BE NEAR BEDFORD...SANVILLE...AND BASSETT
AROUND 1240 PM...SMITH MOUNTAIN LAKE STATE PARK...STANLEYTOWN...AND
PENHOOK AROUND 1245 PM...HUDDLESTON AND AND FIGSBORO AROUND 1250 PM.
LISTEN TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR LATER
UPDATES OR POSSIBLE WARNINGS.
LAT...LON 3647 8059 3690 7994 3712 7977 3746 7963
3736 7904 3705 7915 3683 7932 3639 8011
EXPERIMENTAL
PHSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
111 PM EDT THU JUN 11 2009
VAZ035-046-047-111815-
AMHERST VA-APPOMATTOX VA-BUCKINGHAM VA-
111 PM EDT THU JUN 11 2009
...STRONG THUNDERSTORMS WILL AFFECT AMHERST...APPOMATTOX AND
BUCKINGHAM COUNTIES...
AT 109 PM EDT...STRONG THUNDERSTORMS WERE ALONG A LINE FROM 8 MILES
NORTHEAST OF FORKS OF BUFFALO TO JUST NORTH OF LYNCHBURG
...MOVING EAST AT 30 MPH.
WIND GUSTS TO 30 MPH AND SMALL HAIL ARE POSSIBLE WITH THESE STORMS.
VERY HEAVY RAIN WILL FALL FROM THESE STORMS...AND WILL CAUSE WATER TO
POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.
THESE STORMS WILL BE NEAR CLIFFORD...AND AMHERST AROUND 120 PM...NEW
GLASGOW AROUND 125 PM...STONEWALL AROUND 130 PM...RIVERVILLE AROUND
135 PM...OAKVILLE...BENT CREEK...AND NORWOOD AROUND 145 PM AND TOWER
HILL AROUND 150 PM.
LISTEN TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR LATER
UPDATES OR POSSIBLE WARNINGS.
LAT...LON 3735 7850 3737 7858 3740 7900 3743 7903
3741 7907 3741 7913 3749 7922 3780 7914
3780 7909 3772 7906 3770 7898 3756 7891
3754 7887 3755 7884 3764 7883 3764 7874
3776 7863 3776 7851 3779 7849 3775 7843
EXPERIMENTAL
PHSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
132 PM EDT THU JUN 11 2009
NCZ004>006-VAZ044-058-111830-
CASWELL NC-HALIFAX VA-PITTSYLVANIA VA-ROCKINGHAM NC-STOKES NC-
132 PM EDT THU JUN 11 2009
...STRONG THUNDERSTORMS WILL AFFECT CASWELL...CITY OF DANVILLE...
HALIFAX...PITTSYLVANIA...ROCKINGHAM AND STOKES COUNTIES...
AT 130 PM EDT...STRONG THUNDERSTORMS WERE ALONG A LINE FROM 7 MILES
SOUTHEAST OF GRETNA TO 7 MILES NORTHWEST OF DANVILLE CITY TO
MADISON...MOVING EAST AT 30 MPH.
WIND GUSTS TO 40 MPH AND SMALL HAIL ARE POSSIBLE WITH THESE STORMS.
VERY HEAVY RAIN WILL FALL FROM THESE STORMS...AND WILL CAUSE WATER TO
POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.
THESE STORMS WILL BE NEAR JAVA...AND BLAIRS AROUND 140 PM...WESTOVER
HILLS...KEELING...WENTWORTH...AND MAYFIELD AROUND 145 PM...DANVILLE
CITY...OREGON HILL AND AND HARRISONS CROSSROADS AROUND 150 PM.
LISTEN TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR LATER
UPDATES OR POSSIBLE WARNINGS.
LAT...LON 3633 8015 3655 7979 3655 7972 3660 7970
3664 7964 3695 7933 3687 7875 3658 7902
3654 7908 3654 7914 3650 7914 3624 7957
EXPERIMENTAL
PHSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
224 PM EDT THU JUN 11 2009
NCZ006-VAZ058-059-111930-
CASWELL NC-CHARLOTTE VA-HALIFAX VA-
224 PM EDT THU JUN 11 2009
...STRONG THUNDERSTORMS WILL AFFECT CASWELL...CHARLOTTE AND HALIFAX
COUNTIES...
AT 224 PM EDT...STRONG THUNDERSTORMS WERE ALONG A LINE FROM 8 MILES
SOUTH OF PHENIX TO 8 MILES EAST OF YANCEYVILLE TO 4 MILES WEST OF
JERICHO...MOVING EAST AT 30 MPH.
WIND GUSTS TO 40 MPH AND HAIL UP TO DIME SIZE ARE POSSIBLE WITH THESE
STORMS. VERY HEAVY RAIN WILL FALL FROM THESE STORMS...AND WILL CAUSE
WATER TO POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL
STREAMS.
THESE STORMS WILL BE NEAR SOUTH BOSTON AROUND 230 PM...CHARLOTTE
COURT HOUSE AROUND 235 PM...DRAKES BRANCH AROUND 240 PM...DRYBURG
AROUND 245 PM...WYLLIESBURG AROUND 250 PM AND STAUNTON RIVER STATE
PARK AROUND 255 PM.
LISTEN TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR LATER
UPDATES OR POSSIBLE WARNINGS.
LAT...LON 3689 7849 3671 7863 3668 7861 3664 7854
3663 7855 3669 7867 3667 7869 3659 7871
3654 7876 3654 7914 3623 7917 3623 7934
3627 7946 3667 7903 3706 7866 3701 7846
EXPERIMENTAL
PHSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
440 PM EDT THU JUN 11 2009
NCZ001-002-018-019-VAZ007-009-015-112130-
ALLEGHANY NC-ASHE NC-GRAYSON VA-SMYTH VA-TAZEWELL VA-WATAUGA NC-
WILKES NC-
440 PM EDT THU JUN 11 2009
...STRONG THUNDERSTORMS WILL AFFECT ALLEGHANY...ASHE...GRAYSON...
SMYTH...TAZEWELL...WATAUGA AND WILKES COUNTIES...
AT 435 PM EDT...STRONG THUNDERSTORMS WERE ALONG A LINE FROM GRUNDY
VIRGINIA TO NEAR BOONE NORTH CAROLINA...MOVING EAST AT 30 MPH.
WIND GUSTS TO 40 MPH ARE POSSIBLE WITH THESE STORMS. VERY HEAVY RAIN
WILL FALL FROM THESE STORMS...AND WILL CAUSE WATER TO POND ON ROADS
AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS. EXPECT FREQUENT
CLOUD TO GROUND LIGHTNING FROM THESE STORMS. DO NOT STAY IN THE OPEN
OR SEEK SHELTER UNDER TREES WHEN LIGHTNING THREATENS...MOVE INDOORS
WHEN A THUNDERSTORM APPROACHES.
THESE STORMS WILL MOVE INTO TAZEWELL AND MARION VIRGINIA...ALONG
WITH WEST JEFFERSON AND BOONE NORTH CAROLINA...BETWEEN NOW AND 5:30
PM. IF THESE STORMS CONTINUE TO STRENGTHEN...WARNINGS MAY BE NEEDED.
LAT...LON 3634 8183 3634 8172 3641 8175 3653 8171
3660 8168 3663 8161 3679 8170 3692 8183
3698 8178 3713 8191 3725 8175 3721 8167
3722 8153 3602 8113 3599 8132 3611 8155
3610 8181 3616 8183 3621 8191 3630 8191
EXPERIMENTALThe Roanoke radar (KFCX), 127 km away, was scanning. The volume nearest the first event began at 21:08 UTC.
10 thunderstorm wind, 6 flash flood, 2 hail. Local standard time, as filed.
Trees were blown down in Chilhowie.
Trees reported down at Seven Mile Ford and across the county.
Several trees were blown down by thunderstorm winds.
Nickel-sized hail fell at Claytor Lake State Park.
Numerous trees down were blown down on Route 100.
Flash flooding and runoff along McGavock Run led to 7 to 10 inches of water flowing over Peppers Ferry Road.
Thunderstorm winds toppled trees and large tree limbs in Radford.
Flooding from Connellys Run closed a portion of Rock Road near Longs Trailer Park.
Dispatch reported 7 inches of water flowing over Peppers Ferry Road in Max Meadows.
Flooding occurred along Draper Valley Road.
Water from Pine Run Branch reported flowing across Kirby Road near Draper.
Two feet of water from Peak Creek flooded portions or Dora Highway near Heritage Park.
Dispatch reported a tree down at the intersection of Highways 220 and 58.
Trees were blown down on Route 122 near Smith Mountain Lake.
Thunderstorm winds brought down one tree on Mulberry Road.
One tree was toppled by thunderstorm winds on East Church Street.
Thunderstorm winds brought down one tree in Bedford.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Virginia in 2009Every state in 2009This day in weather historyWarnings in Virginia, June 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 184369, 184284, 184287, 184288, 184289, 184301, 184307, 184302, 184327, 184308, 184321, 184322, 184323, 184304, 184303, 184305, 184306, 184367.